Creatine: Reactions with other drugs or substances

Last modified: Thursday, 26. March 2009 - 5:16 am

According to the Physician’s Desk Reference (PDR) for Nutritional Supplements, there are no known adverse interactions between creatine monohydrate supplements and prescription drugs, herbs, and/or other dietary supplements. However, the effects of creatine may be decreased or altered by the use of other drugs or supplements, so anyone considering taking the supplement should consult a physician first.
Creatine has a dehydrating affect, and ingestion of other diuretic substances such as caffeine may increase the chance of rapid and dangerous fluid loss. In addition to enhancing this diuretic affect, caffeine may also interfere with the ergogenic activity of creatine. A small Belgian study published in the Journal of Applied Physiology in early 2002 found that caffeine ingestion of three or more days interfered with the ability of creatine supplementation to shorten muscle relaxation time between isometric muscle contractions. Caffeine is a common ingredient in soft drinks, coffee, tea, chocolate, and other foods and beverages, and is used by some endurance athletes as a training aid.
There are reports of illness and adverse reactions arising in individuals taking creatine in conjunction with other supplement products. One such case study involved a man suffering a stroke after consuming both ma huang extract and creatine monohydrate. It is difficult to determine the exact role creatine plays in cases involving the use of more than one supplement product, but these incidents emphasize the need for anyone taking dietary or nutritional supplements to do so with extreme caution and consult their doctor or pharmacist about possible interactions. Just like prescription drugs, “natural” and herbal products can trigger dangerous interactions with other supplements and with prescription or over-the-counter medications.

Leave a comment

You have to be logged in, to leave a comment.